Archive for July 2013

ERIC-3: a new “legal high” — but what is it?

July 31, 2013, 7:24 pm

★★☆☆☆

A report of an outbreak of toxicity from a novel drug of abuse; ERIC-3. Haig SD et al. Emerg Med J 2013;30:543-545.

Abstract

The authors retrospectively reviewed case notes to identify patients seen in their emergency department (Great Western Hospital, Swindon, UK) during the months August 2011 thru January 2012 with a history of ingesting a “legal high” called “Eric-3”. …

Read More »

Medical researcher apprehended after wife dies of cyanide poisoning: Weekly Web Review in Toxicology

July 30, 2013, 12:37 am

Neuroscientist will not fight extradition in wife’s death from cyanide: In April, Dr. Autumn Klein, a well-known neurologist at the University of Pittsburgh, died of cyanide poisoning. Last week her husband, medical research Robert Ferrante, was apprehended in West Virginia and says he will not fight extradition to Pennsylvania to face charges in his wife’s murder. ABC News’ coverage of …

Read More »

Tox Tunes #74: Cocaine (J.J. Cale)

July 28, 2013, 6:56 pm

There has always been controversy over whether J.J. Cale’s song “Cocaine” was pro-drug or anti-drug. Eric Clapton — who recorded the song on his album Slowhand  and also had a hit single with it — certainly thought that the song was against drug use:

“It’s one of those songs that you can take it any way you like. But

Read More »

Great CPC: Metformin toxicity

July 26, 2013, 4:19 pm

★★★½☆

Case 23-2013: a 54-Year-old Woman with Abdominal Pain, Vomiting, and Confusion. Kalantar-Zadeh K et al. N Engl J Med 2013 Jul 25;369:374-382.

Full Text

This is a very instructive case discussion from the Massachusetts General Hospital. A plane was diverted to Boston because one passenger, a 54-year-old woman, developed increasing abdominal pain and vomiting, along with decreasing mental status. After …

Read More »

High acetaminophen levels protect against adverse reactions due to IV N-acetylcysteine

July 25, 2013, 5:33 pm

IV_NAC★★★½☆

Identification of patients at risk of anaphylactoid reactions to N-acetylcysteine in the treatment of paracetamol overdose. Schmidt LE. Clin Toxicol 2013 Jul;51:467-472.

Abstract

Previous reports have suggested that anaphylactoid reactions to IV N-acetylcysteine (NAC)  occur more frequently when acetaminophen (APAP) levels are relatively low. (To read abstracts supporting this concept, click here and here.) This suggests that APAP …

Read More »

Nephrotic syndrome following mercury vapor exposure

July 23, 2013, 10:55 pm

 

★★★☆☆

Mercury poisoning from home gold amalgam extraction. Saleem M et al.  Med J Aust 2013;199:125-127.

No abstract available

This case report describes a 62-year-old man who presented with flu-like symptoms and increasing shortness of breath. History revealed that he had recently attempted to extract gold from mercury-containing amalgam by heating the amalgam in a pan. As a result, he …

Read More »

Schoolchildren poisoned in India, heroin use in New England explodes: Weekly Web Review in Toxicology

July 22, 2013, 11:12 pm

23 schoolchildren dead in India after eating poisoned school lunch: Scores of schoolchildren were sickened and at least 23 were dead last week after eating a free lunch of lentils, beans, and rice cooked in oil. According to a report in the New York Times, the meal was contaminated with monocrotophos, an organophosphate insecticide. Descriptions of victims from …

Read More »

Case series: 7 patients with confirmed exposure to hallucinogenic stimulant 25I-NBOMe (“N-Bomb”)

July 20, 2013, 11:36 am

25I-NBOMe

25I-NBOMe

★★★½☆

Severe clinical toxicity associated with analytically confirmed recreational use of 25I-NBOMe: case series. Hill SL et al. Clin Toxicol 2013 Jul;51:487-492.

Abstract

25I-NBOMe is a potent stimulant and serotonin agonist that has been associated with a number of fatalities. It appears under such street names as “N-Bomb”, “smiles”, “Solaris”, and 25-I.

Since I am aware of only one

Read More »

5 patients with bath salt intoxication

July 15, 2013, 6:24 pm

bliss_bath_salts★★½☆☆

Bath Salts Intoxication: A Case Series. Imam SF et al. J Emerg Med 2013 Jul 1 [Epub ahead of print]

Abstract

This case series, from Meharry Medical College in Nashville, describes 5 patients who presented with a history of using bath salts. There is not too much that is new here. As expected, frequent manifestations of toxicity included altered mental …

Read More »